- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Recently Accepted Articles ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
International Journal of Differential Equations
Volume 2010 (2010), Article ID 673526, 12 pages
Multiple Solutions of Quasilinear Elliptic Equations in
Department of Natural Sciences, Center for General Education, Chang Gung University, Taoyuan 333, Taiwan
Received 1 October 2009; Revised 15 January 2010; Accepted 1 March 2010
Academic Editor: Martin D. Schechter
Copyright © 2010 Huei-li Lin. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Assume that is a positive continuous function in and satisfies some suitable conditions. We prove that the quasilinear elliptic equation in admits at least two solutions in (one is a positive ground-state solution and the other is a sign-changing solution).
For , and we consider the quasilinear elliptic equations
where is the -Laplacian operator, that is,
Let be a positive continuous function in and satisfy
It is easy to verify that the functionals , and are
For the case Lions [1, 2] proved that if and then (1.1) has a positive ground-state solution in Benci and Cerami  proved that (1.2) does not have any ground-state solution in an exterior domain. Bahri and Li  proved that there is at least one positive solution of (1.1) in (or an exterior domain) when and for Cao  has studied the multiplicity of solutions (one is a positive ground-state solution and the other is a nodal solution) of (1.1) with Neumann condition in an exterior domain as follows. Assume that and for , , then (1.1) has at least two nontrivial solutions (one is a positive ground-state solution and the other is a nodal solution) in an exterior domain.
This article is motivated by the above papers. If is a positive continuous function in and satisfies (Q1), then we prove that (1.1) admits a positive ground-state solution in Combine it with some ideas of Cerami et al.  to show that if also satisfies for then a nodal solution of (1.1) exists.
We define the Palais-Smale (denoted by (PS)) sequences and (PS)-conditions in for as follows
Definition 2.1. (i) For a sequence is a -sequence in for if and strongly in as where is the dual space of and
(ii) satisfies the -condition in if every -sequence in for contains a convergent subsequence.
Lemma 2.2. Let and let be a -sequence in for then is a bounded sequence in Moreover, as and
Proof. Since we have that if and if For sufficiently large we get It follows that is bounded in Then as Thus, that is, as and
where , and
Lemma 2.3. Let be a sign-changing solution of (1.1) Then
(i) For each there exists a positive number such that and
(ii) Let and let be a sequence in for such that and Then there is a sequence in such that , and as
Proof. (i) For each and let
Thus, Define then that is,
(ii) By (i), there exists a sequence in such that that is, for each Since and we have that Hence, as
Lemma 2.5. There exists such that for each where is independent of
Proof. For each by the Sobolev inequality, we obtain that This implies that for each
By Lemma 2.5,
Lemma 2.6. Let such that then is a nonzero solution of (1.1) in
Proof. Suppose that then Since by the Lagrange multiplier theorem, there is a such that in Then we have Thus, and in Therefore, is a nonzero solution of (1.1) in with
Lemma 2.7. There is a -sequence in for
Proof. Let be a minimizing sequence of Applying the Ekeland principle, there exists a sequence such that , and strongly in as Let for each then Thus, there exists a sequence such that where as Since we have that Hence, as This implies that strongly in as that is, is a -sequence in for
Remark 2.8. The above definitions and lemmas also hold for , and
3. Existence of a Ground-State Solution
Lemma 3.1 (Palais-Smale Decomposition Lemma for ). Assume that is a positive continuous function in and Let be a -sequence in for Then there are a subsequence a positive integer sequences in functions in and in for such that In addition, if then and for
Lemma 3.2. Let be a -sequence in for with Then there exist a subsequence and a nonzero such that strongly in and that is, satisfies the -condition in
Proof. Since is a -sequence in for with by Lemma 2.2, is bounded in Thus, there exist a subsequence and such that weakly in It is easy to check that is a solution of (1.1) in Applying Palais-Smale Decomposition Lemma 3.1, we get Then and Hence, strongly in and
Let be the positive ground-state solution of (1.2) in Using the same arguments by Li and Yan  and Marcos do Ó [10, Lemma 3.8], or see Serrin and Tang [11, page 899] and Li and Zhao [12, Theorem 1.1], we obtain the following results:(i) for some and (ii)for any there exist positive numbers and such that where
Remark 3.3. Similarly, we also show that all positive solutions of (1.1) in have exponential decay.
By Lemma 3.2, we can prove the following theorem.
Proof. Let be the positive ground-state solution of (1.2) in then is a minimizer of and By Lemma 2.4(i), there exists a positive number such that that is, Since on a set of positive measure, we can deduce that Therefore, Applying Lemma 3.2, there exists such that From the results of Lemmas 2.6 and 2.3, by Maximum Principle, is a positive ground-state solution of (1.1) in
4. Existence of a Nodal Solution
In this section, assume that is a positive continuous function in and satisfies (Q1). In order to prove Lemma 4.8, also satisfies the following condition (Q2): there exist some constants and such that
Let be a functional in defined by
(i) If changes sign, then there exist positive numbers such that and
(ii) There exists such that for each
Consider these minimization problem
By Lemma 4.1,
Lemma 4.2. There exists a sequence such that and strongly in as
Proof. It is similar to the proof of Zhu .
Lemma 4.3. Let and be real-valued functions in If in then one has the following inequalities:(i)(ii)(iii)(iv)
Lemma 4.4. Let be a -sequence in for satisfying Then there exists such that converges to strongly in and is a higher-energy solution of (1.1) such that
Proof. By the definition of the -sequence in for it is easy to see that is a bounded sequence in and satisfies
By Lemma 4.1(ii) there exists such that
Using the Palais-Smale Decomposition Lemma 3.1, then we have where is a solution of (1.1) in and is a solution of (1.2) in Since for each and we have Now we want to show that On the contrary, suppose that (i) is a sign-changing solution of (1.2) by Lemma 2.3 and Remark 2.8, we have which is a contradiction.(ii) is a constant-sign solution of (1.2) we may assume that Applying the Decomposition Lemma 3.1, there exists a sequence in such that and
By the Sobolev continuous embedding inequality, we obtain
Since by Lemma 4.3, then
(a)Suppose that we obtain as Then
which is a contradiction.(b)Suppose that We have which is a contradiction.
By (i) and (ii) then Thus, as and Finally, we claim that is a sign-changing solution of (1.1) in If by Lemma 4.3, then Similarly, we have the inequality (4.12) which is a contradiction. Moreover, by Lemma 2.3,
Recall that is the positive ground-state solution of (1.2) in For any there exist positive numbers and such that
Lemma 4.5. There are and real numbers and such that for where , and is the positive ground-state solution of (1.1) in
We need the following lemmas to prove that for sufficiently large
Lemma 4.6. Let be a domain in If satisfies then
Proof. Since we have Since as then the lemma follows from the Lebesgue-dominated convergence theorem.
Lemma 4.7. For all one has the following inequality:
Proof. See Yang [16, Lemma 4.2.].
Lemma 4.8. There exists an such that for where is a positive ground-state solution of (1.1) in
Proof. By Lemma 4.7, then Since and using the inequality for any , and some positive constant then (i)Since for some constants and by Lemma 4.6, we have that there exists an such that for (ii)Applying Lemma 4.6, there exists an such that for Similarly, we also obtain that there exists an such that for By (i) and (ii) choosing we can find an such that for
- P. L. Lions, “The concentration-compactness principle in the calculus of variations. The locally compact case. I,” Annales de l'Institut Henri Poincaré. Analyse Non Linéaire, vol. 1, pp. 109–145, 1984.
- P. L. Lions, “The concentration-compactness principle in the calculus of variations. The locally compact case. II,” Annales de l'Institut Henri Poincaré. Analyse Non Linéaire, vol. 1, pp. 223–283, 1984.
- V. Benci and G. Cerami, “Positive solutions of some nonlinear elliptic problems in exterior domains,” Archive for Rational Mechanics and Analysis, vol. 99, no. 4, pp. 283–300, 1987.
- A. Bahri and Y. Y. Li, “On a min-max procedure for the existence of a positive solution for certain scalar field equations in ,” Revista Matemática Iberoamericana, vol. 6, no. 1-2, pp. 1–15, 1990.
- D. M. Cao, “Multiple solutions for a Neumann problem in an exterior domain,” Communications in Partial Differential Equations, vol. 18, no. 3-4, pp. 687–700, 1993.
- G. Cerami, S. Solimini, and M. Struwe, “Some existence results for superlinear elliptic boundary value problems involving critical exponents,” Journal of Functional Analysis, vol. 69, no. 3, pp. 289–306, 1986.
- M. Struwe, Variational Methods, Springer, Berlin, Germany, 2nd edition, 1996.
- C. O. Alves, “Existence of positive solutions for a problem with lack of compactness involving the -Laplacian,” Nonlinear Analysis: Theory, Methods & Applications, vol. 51, no. 7, pp. 1187–1206, 2002.
- G. B. Li and S. S. Yan, “Eigenvalue problems for quasilinear elliptic equations on ,” Communications in Partial Differential Equations, vol. 14, no. 8-9, pp. 1291–1314, 1989.
- J. Marcos do Ó, “On existence and concentration of positive bound states of -Laplacian equations in involving critical growth,” Nonlinear Analysis: Theory, Methods & Applications, vol. 62, no. 5, pp. 777–801, 2005.
- J. Serrin and M. Tang, “Uniqueness of ground states for quasilinear elliptic equations,” Indiana University Mathematics Journal, vol. 49, no. 3, pp. 897–923, 2000.
- Y. Li and C. Zhao, “A note on exponential decay properties of ground states for quasilinear elliptic equations,” Proceedings of the American Mathematical Society, vol. 133, no. 7, pp. 2005–2012, 2005.
- X. P. Zhu, “Multiple entire solutions of a semilinear elliptic equation,” Nonlinear Analysis: Theory, Methods & Applications, vol. 12, no. 11, pp. 1297–1316, 1988.
- C. Miranda, “Un'osservazione su un teorema di Brouwer,” Bollettino dell'Unione Matematica Italiana, vol. 3, pp. 5–7, 1940.
- T.-S. Hsu, “Multiple solutions for semilinear elliptic equations in unbounded cylinder domains,” Proceedings of the Royal Society of Edinburgh A, vol. 134, no. 4, pp. 719–731, 2004.
- J. F. Yang, “Positive solutions of quasilinear elliptic obstacle problems with critical exponents,” Nonlinear Analysis: Theory, Methods & Applications, vol. 25, no. 12, pp. 1283–1306, 1995.